Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 153, NWS Dodge City, KS

July 3, 2020Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2020, 8:25 PM MDT for Hamilton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 8:25 PM MDT (02:25 UTC)
Expired
Jul 3, 2020, 9:15 PM MDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KDDC 040225
SVRDDC
KSC075-040315-
/O.NEW.KDDC.SV.W.0153.200704T0225Z-200704T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
825 PM MDT Fri Jul 3 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Hamilton County in southwestern Kansas...

* Until 915 PM MDT.

* At 825 PM MDT, a severe thunderstorm was located near Syracuse,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 10190 3806 10154 3795 10154 3780 10157
      3790 10196
TIME...MOT...LOC 0225Z 206DEG 14KT 3796 10178 

HAIL...1.25IN
WIND...60MPH
 
$$

GERARD
2 follow-up statements
222 
WWUS53 KDDC 040242
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
842 PM MDT Fri Jul 3 2020

KSC075-040315-
/O.CON.KDDC.SV.W.0153.000000T0000Z-200704T0315Z/
Hamilton KS-
842 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL HAMILTON COUNTY...

At 842 PM MDT, a severe thunderstorm was located near Syracuse,
moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 10190 3806 10154 3795 10154 3780 10157
      3790 10196
TIME...MOT...LOC 0242Z 200DEG 10KT 3793 10167 

HAIL...1.00IN
WIND...60MPH
 
$$

GERARD
790 
WWUS53 KDDC 040314
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
914 PM MDT Fri Jul 3 2020

KSC075-040324-
/O.EXP.KDDC.SV.W.0153.000000T0000Z-200704T0315Z/
Hamilton KS-
914 PM MDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAMILTON COUNTY WILL
EXPIRE AT 915 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3816 10190 3806 10154 3795 10154 3780 10157
      3790 10196
TIME...MOT...LOC 0314Z 187DEG 18KT 3812 10169 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:11 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 3, 6:11 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
711 PM CDT Fri Jul 3 2020

...Updated for aviation discussion...

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1200 PM CDT Fri Jul 3 2020

Satellite imagery at midday depicts an obvious mesoscale
convective vortex over central Kansas. All showers and
thunderstorms had ended across SW KS, with a mixture of mid layer
clouds and convective debris. Light E/SE winds prevailed at
midday, and will continue to prevail through this afternoon,
keeping boundary layer moisture replenished. Dewpoints will be
commonly in the 60s this afternoon, yielding CAPE of 2000-3000
J/kg. With a myriad of boundaries floating around, and this much
moisture/instability, can't rule out an isolated thunderstorm
anywhere this afternoon. That said, the vast majority of
convection through this evening is expected to remain focused to
our east, across central Kansas, associated with the MCV, and with
the orographically- enhanced lee trough across eastern Colorado.
In between, most of SW KS will remain dry. The most recent
iterations of the HRRR do show a weakly organized convective
complex arriving on the CO/KS border around 7-8 pm. Along with WFO
Goodland, raised pops for this activity. Marginal 5% wind/hail
probability from SPC is warranted, but appears to be mainly
associated with the convection arriving from Colorado across the
western counties this evening. Showers and thunderstorms may
advance as far east as US 83 by midnight before weakening.

Expecting 1-3 degrees of "cooling" on Independence Day, as models
shave 850 mb temperatures down about 2C over Friday. An easterly
component in the boundary layer will also keep moisture available,
with dewpoints holding in the 50s and 60s. In typical summer
fashion, the majority of zones will be dry during the daylight
hours Saturday. 12z NAM indicates any convection favoring the
western zones (west of US 83) after 4 pm, and pops were aligned to
favor these western zones Saturday afternoon/evening. Most
fireworks displays will have no weather impacts, but those outdoor
events along/west of US 83 have the best chance of having a
thunderstorm in the vicinity at sunset.

.LONG TERM...(Sunday through Friday)
Issued at 151 PM CDT Fri Jul 3 2020

NBM pop grids show an uptick in shower and thunderstorm coverage
Sunday/Sunday night, with coverage in the 30-50% range. This is
supported by 12z ECMWF which shows a very slow-moving shortwave
drifting over western Kansas during Sunday. This solution weakens
the broad scale ridging aloft, keeping heights reduced, and
encouraging convection. 12z ECMWF favors convective coverage
across the western zones (west of US 83, where they need it the
most). With very little flow aloft, slow-moving storms in a high
precipitable water environment could easily lead to locally heavy
rain Sunday afternoon/evening. Will need to monitor for hydrology
issues if this wet solution holds. With additional clouds and
reduced thicknesses, temperatures will be reduced to the upper 80s
and lower 90s. Some pops were retained for Monday, as high
pressure strengthens over New Mexico, and still doesn't overly
prohibit convection over SW KS just yet. More upper 80s/lower 90s
on Monday. Dry weather and hotter afternoons are expected Tuesday
and Wednesday, as the high pressure ridge axis aloft intensifies.

Through the long term, ECMWF solutions continually intensify the
subtropical upper high over the Desert SW, peaking at 602 dm near
the Four Corners by next Saturday. ECMWF also shows a curious
shortwave carving its way through Kansas, breaking through the
ridge about Thursday, with the next opportunity for thunderstorms.
12z MEX also shows an uptick in activity for Thursday, but opted
to keep those grids mainly dry for now. Uncertainty by Thursday is
quite high. NBM cooks SW KS with highs of 103-106, but this is not
supported at all by the cooler/wetter ECMWF.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 709 PM CDT Fri Jul 3 2020

Light upslope easterly winds will persist through the period.
Thunderstorms could move eastward from the western high plains and
affect KGCK and KLBL this evening and early tonight. Otherwise,
VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  67  91 /  20  20  20  40
GCK  67  93  66  90 /  30  20  20  50
EHA  65  93  64  89 /  30  30  50  40
LBL  67  96  67  90 /  30  20  40  40
HYS  68  91  68  90 /  10  10  20  40
P28  70  93  69  93 /  20  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, Jul 3, 4:24 AM MDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
524 AM CDT Fri Jul 3 2020

KSZ030-031-043>046-061>066-074>081-084>090-041030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
524 AM CDT Fri Jul 3 2020 /424 AM MDT Fri Jul 3 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Isolated to widely scattered thunderstorms will be possible again
this afternoon, particularly south and west of a Dighton to
Stafford line. The severe weather risk is marginal, with the main
threat being damaging wind gusts to 60 mph and large hail to
half dollar size in the strongest storm.

Day 1 Hazards
-------------
* Thunderstorm Wind: Limited risk
* Hail: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------
There will be a chance for thunderstorms somewhere across
west central, southwest, or south central Kansas nearly
each period Saturday through Monday, but the severe weather
potential will likely be very low given the poor forecast
wind shear.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Excessive heat: Limited risk

* Wednesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 3, 4:38 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Fri Jul 3 2020

KSZ087-032330-
Meade KS-
538 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Forgan, or 13 miles southwest of Meade State Park,
moving southwest at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Meade
County.

LAT...LON 3701 10063 3709 10058 3705 10045 3700 10050
      3700 10063
TIME...MOT...LOC 2238Z 056DEG 7KT 3701 10058

SPRINGER
Special weather statement, Jul 3, 4:41 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
541 PM CDT Fri Jul 3 2020

KSZ076-077-087-032330-
Gray KS-Meade KS-Haskell KS-
541 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE...SOUTHWESTERN
GRAY AND EAST CENTRAL HASKELL COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm near
Copeland. This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Copeland.

LAT...LON 3763 10058 3758 10043 3742 10048 3747 10069
TIME...MOT...LOC 2240Z 021DEG 4KT 3755 10055

SPRINGER
Special weather statement, Jul 3, 5:18 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
618 PM CDT Fri Jul 3 2020

KSZ087-040000-
Meade KS-
618 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE COUNTY UNTIL
700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Meade State Park. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3703 10057 3716 10045 3701 10022 3700 10025
      3700 10055
TIME...MOT...LOC 2318Z 234DEG 2KT 3704 10048

SPRINGER
Special weather statement, Jul 3, 6:40 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Fri Jul 3 2020

KSZ074-075-084-085-040130-
Stanton KS-Stevens KS-Grant KS-Morton KS-
740 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHWESTERN GRANT...SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS
COUNTIES UNTIL 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Big Bow, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, southeastern Stanton and northwestern
Stevens Counties.

LAT...LON 3729 10165 3745 10174 3759 10148 3734 10135
TIME...MOT...LOC 0040Z 247DEG 6KT 3740 10161

SPRINGER
Special weather statement, Jul 3, 7:06 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
806 PM CDT Fri Jul 3 2020

KSZ074-040145-
Stanton KS-
806 PM CDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STANTON COUNTY UNTIL 845
PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving northwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City.

LAT...LON 3747 10153 3739 10172 3759 10190 3771 10163
TIME...MOT...LOC 0106Z 145DEG 13KT 3750 10168

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:40 PM MDTSpecial Weather StatementDDCGrant50 min
Jul 3, 7:06 PM MDTSpecial Weather StatementDDCStanton39 min
Jul 3, 8:41 PM MDTSpecial Weather StatementDDCMorton49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.